Hair loss?

Help Support ValveReplacement.org:

Chuck C

Well-known member
Joined
Dec 5, 2020
Messages
1,157
I’m losing my hair in chunks (see photo below) and that is not all that comes out in one wash. has anyone else have this issue on Coumadin? If I so, was there any way to help the situation?
I have not experienced hair loss, not that I would be able to tell, because I shave my head. However, my wife did go through a period in which she was losing hair. It was determined that it was due to her high stress level at that time in our lives. Her hair was restored when the stress level came down, although it did take time to grow back.

Is there any stress that you are possibly experiencing, perhaps connected to being placed on Coumadin recently?

You may find this interesting:

" He explained that he suspected that the hair loss that a few patients on warfarin report is probably due to the stress of the condition for which the warfarin was initiated. "

 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
1,372
Location
Grand Rapids, MI, USA
A friend of mine had a massive heart attack and was saved after emergency bypass surgery. No warfarin, but did suffer alopecia post OHS. Eventually after full recovery his hair came back. He was never on warfarin. He was just told that can happen with trauma. So time was the cure.

I’ve been on warfarin for over 30 years, and while my hair isn’t as thick as it was in my teens when I started, it’s still holding up for a man of 48. Relative to my non-warfarin taking age group, I’m doing quite well.

Your picture looks rather young. The other possibility is either a pregnancy or child birth prior to your OHS? My wife has really thick hair. But it was at its thickest during pregnancy and when nursing. When hormones changed and returned to normal after a while, she would shed (for lack of a better word) the excess and return to her normal thick hair.

With little info to go on outside of your two posts here, I’m just spitballing ideas. Our fourth was born five months before my most recent OHS. Granted, I had the easy job there.
 
Last edited:

dick0236

Eat the elephant one bite at a time
VR.org Supporter
Joined
Feb 10, 2007
Messages
3,277
Location
louisville, KY USA
I've been on warfarin since my AVR at age 31......now age 85 and still have a full head of hair. I remember some posts a few years ago about this but don't recall if warfarin was the issue. You might try a search?
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
973
Location
kansas city, mo
I’m losing my hair in chunks (see photo below) and that is not all that comes out in one wash. has anyone else have this issue on Coumadin? If I so, was there any way to help the situation?
I have since 2001, since taking warfarin. Even says in the pamphlet they gave me after kicking me out of the hospital then. I have since taken to keeping my hair short to keep the length short and warned the landlord about the hair in the drain. I even have a Doxie/Lab mix that has hairballs all over the house, but not from warfarin. It is something we all have to deal with in making the choice with mechanical St. Jude's valves and medical heart conditions. But I am not bald.
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
973
Location
kansas city, mo
I've been on warfarin since my AVR at age 31......now age 85 and still have a full head of hair. I remember some posts a few years ago about this but don't recall if warfarin was the issue. You might try a search?
Does not mean baldness, just hair does fall out some with the use of warfarin. I have been using it since 2001 at age 36. The hair does clog up the drain at times. LMAO! But I keep my hair cut short. Easier to manage the hair falling out.
 

Beach77

VR.org Supporter
VR.org Supporter
Joined
Feb 28, 2021
Messages
39
Location
San Diego CA
I’m losing my hair in chunks (see photo below) and that is not all that comes out in one wash. has anyone else have this issue on Coumadin? If I so, was there any way to help the situation?
Hi Dana215, yes I'm losing hair too! I also have hypothyroidism which that and heart issues cause hair loss (symptoms). I asked the dermatologist two years ago (before my valve replacement surgery) and she recommended Rogain first, if that didn't help, she would give me a prescription for something. Yes Rogain has helped me a lot!!! I had my surgery in Dec. 2020 and since then my thyroid levels have been in turmoil. Next week I'll have my thyroid levels checked again but my hair loss has been a lot better! I think my problems are not related to Coumadin (Warfarin). Good luck! It is frustrating!!
 
Last edited:

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,755
Location
MO USA
You need to see a doctor about your hair loss. There can be many causes, some serious. Hair loss following trauma is possible, but your surgery was 6 months ago. Warfarin does not cause hair loss.
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
973
Location
kansas city, mo
I have read that people's hair tends to fall out about three months after they go through a period of great stress. The phenomenon is explained here: Telogen Effluvium.
But it is much more than stress, medications can do this also, but not in big clumps. It can cause the drain to clog up, so the pipes need annual hair hunts every so often. No matter how short or how long the hair is that end up in the drain. Even dog hair will go there also.
 

pekster11

Well-known member
Joined
Apr 20, 2011
Messages
205
Location
Chester, UK
no hair loss yet for me, 3 months after starting on warfarin

i do have thick head hair for a 47 yr old man...so if i start losing it, i'll know
 

lilyofthewest

Member
Joined
Mar 15, 2018
Messages
17
Location
Madison, Wisconsin
Yes, I had lots of hair loss for more than a year after my surgery. Clumps like you say, for months and months. I got a tissue valve and was only on Warfarin for a short time, but among the other plethora of drugs they give you after surgery, several others also do cause hair loss if you research the side affects more deeply. I quit taking some of them early as a result. Then there is the trauma from surgery explanation. I think it takes a lot longer than 3 months to recover from. My worst hair loss was about 6 months post surgery.

Four years on - my hair is mostly back to normal. Took a long time for the little new sprouts to grow out. I think Monoxidil did indeed help and I still use it, but only once a day, a couple times a week now and still the 5% solution.

I know how disheartening and scary it is to watch all that hair falling out. But it does get better. And checking with your dr. for other possibilities is a good idea.
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
973
Location
kansas city, mo
Yes, I had lots of hair loss for more than a year after my surgery. Clumps like you say, for months and months. I got a tissue valve and was only on Warfarin for a short time, but among the other plethora of drugs they give you after surgery, several others also do cause hair loss if you research the side affects more deeply. I quit taking some of them early as a result. Then there is the trauma from surgery explanation. I think it takes a lot longer than 3 months to recover from. My worst hair loss was about 6 months post surgery.

Four years on - my hair is mostly back to normal. Took a long time for the little new sprouts to grow out. I think Monoxidil did indeed help and I still use it, but only once a day, a couple times a week now and still the 5% solution.

I know how disheartening and scary it is to watch all that hair falling out. But it does get better. And checking with your dr. for other possibilities is a good idea.
I did not lose my hair in chunks, but was enough that was more than the normal loss. But I still suffer from it due to meds I take. And I now keep my hair cut short to keep it from being a major problem. It is the thing to get used to it and learning that many people are stressing with the heart issues and can cause massive hair loss besides the meds we are on. I am older now and hope my hair does not thin out. I have baby fine hair and it got a wave a curl if it is grown out with the frizzies. So I keep is cut short to keep it doing okay. I hate the frizzies.
 

Latest posts

Top